Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2016, 8:50 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 8:50 PM CDT (01:50 UTC)
- Expired
- Jul 23, 2016, 9:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.0
The text
As transmitted.
446
WUUS53 KABR 240150
SVRABR
MNC011-155-240215-
/O.NEW.KABR.SV.W.0150.160724T0150Z-160724T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTH CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 915 PM CDT
* AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLLIS...OR
11 MILES SOUTH OF WHEATON...MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DUMONT AND COLLIS AROUND 855 PM CDT.
JOHNSON AROUND 900 PM CDT.
TRINITY LUTHERAN COUNTRY CHURCH AROUND 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4553 9656 4570 9664 4580 9626 4575 9625
4559 9625 4558 9624 4557 9624
TIME...MOT...LOC 0150Z 254DEG 35KT 4564 9649
HAIL...1.00IN
WIND...<50MPH
$$
TDK3 follow-up statements
498
WWUS53 KABR 240200
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT SAT JUL 23 2016
MNC011-240209-
/O.CAN.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
BIG STONE MN-
900 PM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BIG STONE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4562 9649 4571 9658 4580 9626 4575 9625
4559 9625
TIME...MOT...LOC 0159Z 245DEG 34KT 4570 9640
$$
MNC155-240215-
/O.CON.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
900 PM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...
AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUMONT...OR 8
MILES SOUTHEAST OF WHEATON...MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN TRAVERSE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4562 9649 4571 9658 4580 9626 4575 9625
4559 9625
TIME...MOT...LOC 0159Z 245DEG 34KT 4570 9640
HAIL...1.00IN
WIND...<50MPH
$$
TDK426
WWUS53 KABR 240209
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SAT JUL 23 2016
MNC155-240215-
/O.CON.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
909 PM CDT SAT JUL 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...
AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUMONT...OR 9
MILES SOUTHEAST OF WHEATON...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
DUMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4567 9644 4574 9649 4580 9626 4575 9625
4569 9625
TIME...MOT...LOC 0209Z 247DEG 32KT 4574 9633
HAIL...1.00IN
WIND...<50MPH
$$
TDK742
WWUS53 KABR 240214
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CDT SAT JUL 23 2016
MNC155-240224-
/O.EXP.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
914 PM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE COUNTY
WILL EXPIRE AT 915 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4567 9644 4574 9649 4580 9626 4575 9625
4569 9625
TIME...MOT...LOC 0213Z 254DEG 35KT 4574 9633
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:18 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 6:18 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 618 PM CDT SAT JUL 23 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 242 PM CDT SAT JUL 23 2016 Forecast challenge this afternoon is the convective potential across the James valley and east into Minnesota. Morning convection has left us with a very humid environment with several outflow boundaries, meanwhile a front has now cleared KPIR/KMBG and is headed east. This, combined with an increasingly unstable atmosphere will provide the impetus for convection this afternoon. The environment ahead of the front/surface low is primed for storms, with MLCAPE values expected to approach 3500 j/kg and some turning in the low level hodographs, with 0-6km shear around 40kts. Winds above the boundary layer are mainly unidirectional out of the west/southwest. The decent storm motion may be countered by the orientation of the front and we have seen in earlier convection across south central North Dakota a propensity to line out and train before being undercut by the front/cold pool. Also of note is the high freezing levels > 14kft, so storms will need to be fairly tall to generate severe hail much like yesterday. The movement of the front should clear out the risk for storms across the James valley by mid afternoon with the rest of the CWA dry during the evening hours. This thinking follows many of the CAM solutions which show convection in the afternoon becoming a line of storms as they head towards I29. The remainder of the short term features high pressure overhead with a lower humidity airmass. We could see some mid level warm advection convection return to the CWA Tuesday morning as 850mb increase to +9 to +14C. .LONG TERM...(Tuesday through Saturday) Issued at 242 PM CDT SAT JUL 23 2016 Zonal flow is expected across the region with the flow becoming northwest by the end of the week and into the weekend as a high pressure ridge builds up across the Pacific Northwest. One short wave trough after another will move across the region bringing several rounds of showers and storms from Tuesday through Saturday. Temperatures through the period should be near to slightly below normal with highs mostly in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 617 PM CDT SAT JUL 23 2016 VFR conditions are expected through the valid taf period at all terminals. There is a very slight chc for storms at KATY early this evening, but the risk looks low enough to leave out for now. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Connelly LONG TERM...Mohr AVIATION...TDK
Hazardous weather outlook, Jul 23, 5:08 AM CDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT SAT JUL 23 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS. THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL THROUGH EAST CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TMT
In the hours before
Special weather statement, Jul 23, 8:11 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT SAT JUL 23 2016 MNZ039-046-SDZ008-240145- TRAVERSE MN-BIG STONE MN-ROBERTS SD- 811 PM CDT SAT JUL 23 2016 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN BIG STONE AND SOUTHERN ROBERTS COUNTIES UNTIL 845 PM CDT... AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FINLEY HEIGHTS HOUSING...OR 17 MILES SOUTH OF SISSETON...MOVING EAST AT 50 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILMOT...BEARDSLEY...PEEVER...CORONA...BARRY...YANKEETOWN... PEEVER FLATS HOUSING...FINLEY HEIGHTS HOUSING... BIG STONE LAKE AND BONANZA GROVE. LAT...LON 4533 9711 4551 9715 4560 9657 4534 9652 TIME...MOT...LOC 0111Z 262DEG 43KT 4542 9702 TDK
Special weather statement, Jul 23, 8:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT JUL 23 2016
MNZ039-046-240215-
TRAVERSE MN-BIG STONE MN-
848 PM CDT SAT JUL 23 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN TRAVERSE AND NORTH
CENTRAL BIG STONE COUNTIES UNTIL 915 PM CDT...
AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SILOAH COUNTRY CHURCH...OR 11 MILES SOUTH OF WHEATON...MOVING EAST AT
40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRACEVILLE...DUMONT...JOHNSON...BARRY...SILOAH COUNTRY CHURCH...
TRINITY LUTHERAN COUNTRY CHURCH AND COLLIS.
LAT...LON 4553 9658 4570 9664 4581 9625 4559 9625
4558 9624 4557 9624
TIME...MOT...LOC 0148Z 254DEG 35KT 4564 9651
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:48 PM CDT | Special Weather Statement | ABR | Traverse | 27 min |
| Jul 23, 9:36 PM CDT | Special Weather Statement | ABR | Traverse | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.